Is it safe to discontinue mirtazapine (7.5 mg) after only one week of treatment?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Stopping Mirtazapine 7.5mg After One Week

Yes, it is safe to stop mirtazapine 7.5mg after only one week of use without tapering. At this low dose and short duration, the risk of withdrawal symptoms is minimal, and abrupt discontinuation is acceptable.

Rationale Based on Evidence

Duration and Dose Considerations

The key factors that determine whether tapering is necessary are:

  • Treatment duration: One week is far too short to develop physiological dependence
  • Dose level: 7.5mg is the lowest therapeutic dose of mirtazapine
  • Withdrawal risk profile: Withdrawal symptoms correlate with longer treatment duration and higher doses

Guideline recommendations specify that discontinuing antidepressants over 10-14 days limits withdrawal symptoms 1. However, this guidance applies to patients who have been on therapeutic doses for adequate treatment durations (typically 4-8 weeks or longer). After only one week, insufficient time has elapsed for the neuroadaptive changes that lead to withdrawal phenomena.

Withdrawal Risk Assessment

The FDA drug label 2 does not specifically mandate tapering for short-duration use. While the label discusses various serious adverse events, it does not identify withdrawal syndrome as a primary concern with mirtazapine compared to SSRIs.

Mirtazapine has a relatively favorable discontinuation profile compared to SSRIs like paroxetine, which are specifically noted for discontinuation syndrome 3. The guideline evidence indicates that paroxetine, fluvoxamine, and sertraline are associated with discontinuation syndrome 3, but mirtazapine is not highlighted as high-risk for this issue.

Recent research 4 documented panic attacks after abrupt discontinuation of mirtazapine 30mg after 10 weeks of treatment—notably, this was at four times your dose and ten times your duration. This case actually supports that one week at 7.5mg carries negligible risk.

Practical Approach

For your specific situation (7.5mg for one week):

  • Simply stop the medication—no taper needed
  • Monitor for any symptoms over the next 3-5 days (though unlikely)
  • If any symptoms emerge (anxiety, insomnia, dizziness), they would be mild and self-limited

Common pitfall to avoid: Do not confuse the return of original symptoms (why mirtazapine was started) with withdrawal symptoms. If the medication was prescribed for insomnia or anxiety, those symptoms may return—but this represents the underlying condition, not withdrawal.

When Tapering Would Be Necessary

Tapering becomes important with:

  • Duration: Treatment lasting 4 weeks or longer 1
  • Higher doses: 15-45mg daily doses
  • Previous withdrawal experiences: History of difficulty stopping antidepressants 5, 6

For longer-term use, guidelines recommend tapering over 10-14 days 1, though recent evidence suggests some patients may require much slower tapers over weeks to months 5, 6.

Monitoring After Discontinuation

While withdrawal is unlikely, be aware of potential symptoms that could emerge within 2-5 days:

  • Dizziness or lightheadedness
  • Anxiety or agitation
  • Sleep disturbance
  • Nausea

These would be transient if they occur at all. The research case 4 showed symptoms beginning on day 2 after stopping, but again, this was after much longer treatment.

Bottom line: After just one week at 7.5mg, you can safely stop mirtazapine immediately without tapering. The short duration and low dose place you at minimal risk for any withdrawal phenomena.

References

Guideline

clinical practice guideline for the assessment and treatment of children and adolescents with anxiety disorders.

Journal of the American Academy of Child and Adolescent Psychiatry, 2020

Research

Stopping antidepressants: when and how.

Australian prescriber, 2026

Research

Stopping antidepressants safely.

African journal of primary health care & family medicine, 2026

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.